Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 55, NWS Wichita, KS

December 3, 2018Reno County, Rice County, Kansas

NWS Wichita, KS issued this river flood warning at Dec 3, 2018, 7:35 AM CST for Reno County, Rice County, Kansas. It took effect at Dec 5, 2018, 12:00 AM CST. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Dec 3, 2018, 7:35 AM CST (13:35 UTC)
In effect from
Dec 5, 2018, 12:00 AM CST
Expired
Dec 6, 2018, 7:00 AM CST
In force
31 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cow Creek above Hutchinson (HTCK1). The gauge peaked at 9.78 ft at Dec 5, 2018, 10:00 PM CST.

actionminormoderate4681012/0312/0412/0512/0612/07
Action stage
7.5 ft
Minor stage
9.5 ft
Moderate stage
10.5 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07143310, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

923 
WGUS43 KICT 031335
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
735 AM CST Mon Dec 3 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades, especially at
night! Only 2 feet of water will carry most vehicles away. Turn around.
Don't drown.

&&

KSC155-159-040334-
/O.NEW.KICT.FL.W.0055.181205T0600Z-000000T0000Z/
/HTCK1.1.ER.181205T0600Z.181206T1200Z.000000T0000Z.NO/
735 AM CST Mon Dec 3 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Cow Creek near Hutchinson.
* From late Tuesday night until further notice.
* At 6:15 AM Monday the stage was 4.3 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday evening and continue to
  rise to around 10.0 feet by late Wednesday night.
* Impact...At 10.0 feet...The low water crossing on Wilson Rd between 
  69th Ave to 82nd Ave floods.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Hutchinson      9.5    4.3  Mon 6 AM     8.2    9.6   10.0
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$

ES
9 follow-up statements
992 
WGUS83 KICT 031857
FLSICT
Flood Statement
National Weather Service Wichita KS
1257 PM CST Mon Dec 3 2018

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades, especially at
night! It takes only 2 feet of water to carry away most vehicles. Turn
around. Don't drown.

&&

KSC155-159-040857-
/O.EXT.KICT.FL.W.0055.181205T0600Z-181209T0448Z/
/HTCK1.1.ER.181205T0600Z.181206T1200Z.181208T1648Z.NO/
1257 PM CST Mon Dec 3 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From late Tuesday night until Saturday evening.
* At 12:15 PM Monday the stage was 6.1 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage late Tuesday night, and continue
  to rise to around 10.0 feet by late Wednesday night. The river will
  fall below flood stage around noon on Saturday.
* Impact...At 10.0 feet...The low water crossing on Wilson Rd between 
  69th Ave and 82nd Ave floods.

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Hutchinson      9.5    6.1  Mon 12 PM    9.1    9.6   10.0
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$

ES
241 
WGUS83 KICT 040051
FLSICT
Flood Statement
National Weather Service Wichita KS
651 PM CST Mon Dec 3 2018

...The flood warning continues for the following river in Kansas...

  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-041452-
/O.CON.KICT.FL.W.0055.181205T0600Z-181209T0448Z/
/HTCK1.1.ER.181205T0600Z.181206T1200Z.181208T1648Z.NO/
651 PM CST Mon Dec 3 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From late Tuesday night until Saturday evening.
* At  6:15 PM Monday the stage was 7.4 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Wednesday morning and 
  continue to rise to near 10.0 feet by Thursday morning. The river 
  will fall below flood stage by late Saturday morning.
* Impact...At 10.0 feet...The low water crossing on Wilson Rd between 
  69th Ave to 82nd Ave floods.

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Hutchinson      9.5   7.4  Mon 06 PM    9.6   10.0   10.0
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$

Martin
924 
WGUS83 KICT 041345
FLSICT
Flood Statement
National Weather Service Wichita KS
745 AM CST Tue Dec 4 2018

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive into flooded areas or go around barricades, especially at
night! It only takes 2 feet of water to carry most vehicles away. Turn
around. Don't drown.

&&

KSC155-159-050344-
/O.EXT.KICT.FL.W.0055.181206T0000Z-181207T0000Z/
/HTCK1.1.ER.181206T0000Z.181206T0000Z.181206T1200Z.NO/
745 AM CST Tue Dec 4 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From Wednesday evening until Thursday evening.
* At 7:15 AM Tuesday the stage was 8.8 feet.
* Flood stage is 9.5 feet.
* Forecast...The river is expected to rise to near flood stage this
  evening.
* Impact...At 9.5 feet...Fields and cropland along the creek floods. 
  Sections of Sallee Rd floods from 82nd Ave to 108th Ave. Also 95th
  Ave floods between Dean and Sallee Roads. Expect road closures.

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Hutchinson      9.5    8.8  Tue 7 AM     9.4    9.5    9.3
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$

ES
557 
WGUS83 KICT 041851
FLSICT
Flood Statement
National Weather Service Wichita KS
1251 PM CST Tue Dec 4 2018

...The flood warning continues for the following river in Kansas...

  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive into flooded areas or go around barricades, especially at
night! It takes only 2 feet of water to carry most vehicles away. 
Turn around. Don't drown.

&&

KSC155-159-050851-
/O.CON.KICT.FL.W.0055.181206T0000Z-181207T0000Z/
/HTCK1.1.ER.181206T0000Z.181206T0000Z.181206T1200Z.NO/
1251 PM CST Tue Dec 4 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From late this evening until Thursday evening.
* At 12:15 PM Tuesday the stage was 9.0 feet.
* Flood stage is 9.5 feet.
* Forecast...The river is expected to rise to near flood stage late
  this evening.
* Impact...At 9.5 feet...Fields and cropland along the creek floods. 
  Sections of Sallee Rd floods between 82nd Ave to 108th Ave. Also 
  95th Ave floods between Dean and Sallee Roads. Expect road 
  closures.

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Hutchinson      9.5    9.0  Tue 12 PM    9.4    9.5    9.3
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$
128 
WGUS83 KICT 050044
FLSICT
Flood Statement
National Weather Service Wichita KS
644 PM CST Tue Dec 4 2018

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-051443-
/O.EXT.KICT.FL.W.0055.181205T1800Z-181207T0000Z/
/HTCK1.1.ER.181205T1800Z.181205T1800Z.181206T1200Z.NO/
644 PM CST Tue Dec 4 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* From Wednesday afternoon until Thursday evening.
* At  6:15 PM Tuesday the stage was 9.2 feet.
* Flood stage is 9.5 feet.
* Forecast...The river is expected to rise to near flood stage early 
  Wednesday afternoon.
* Impact...At 9.5 feet...Fields and cropland along the creek floods. 
  Sections of Sallee Rd floods between 82nd Ave to 108th Ave. Also 
  95th Ave floods between Dean and Sallee Roads. Expect road 
  closures.

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Hutchinson      9.5   9.2  Tue 06 PM    9.5    9.3    8.8
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$

Martin
099 
WGUS83 KICT 051320
FLSICT
Flood Statement
National Weather Service Wichita KS
720 AM CST Wed Dec 5 2018

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades, especially
at night! It only takes 2 feet of water to carry most vehicles away.
Turn around. Don't drown.

&&

KSC155-159-060320-
/O.EXT.KICT.FL.W.0055.181205T1313Z-181207T1800Z/
/HTCK1.1.ER.181205T1052Z.181205T1800Z.181207T0600Z.NO/
720 AM CST Wed Dec 5 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* Until Friday morning.
* At 6:15 AM Wednesday the stage was 9.5 feet and slowly rising.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to around 9.6 feet this 
  morning. The river will fall below flood stage early Friday 
  morning.
* Impact...At 9.5 feet...Fields and cropland along the creek floods. 
  Sections of Sallee Rd floods from 82nd Ave to 108th Ave. Also 95th
  Ave floods between Dean and Sallee Roads. Expect road closures.

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Hutchinson      9.5    9.5  Wed 6 AM     9.6    9.4    8.9
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816

$$

ES
869 
WGUS83 KICT 051918
FLSICT
Flood Statement
National Weather Service Wichita KS
118 PM CST Wed Dec 5 2018

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades, especially
at night! It takes only 2 feet of water to carry most vehicles away.
Turn around. Don't drown.

&&

KSC155-159-060918-
/O.EXT.KICT.FL.W.0055.000000T0000Z-181208T0000Z/
/HTCK1.1.ER.181205T1052Z.181206T0000Z.181207T1200Z.NO/
118 PM CST Wed Dec 5 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* Until Friday evening.
* At 12:15 PM Wednesday the stage was 9.6 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to around 9.7 feet by
  early this evening. The river will fall below flood stage late 
  Friday morning.
* Impact...At 9.5 feet...Fields and cropland along the creek floods. 
  Sections of Sallee Rd floods from 82nd Ave to 108th Ave. Also 95th
  Ave floods between Dean and Sallee Roads. Expect road closures.

&&

                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Hutchinson      9.5    9.6  Wed 12 PM    9.7    9.5    8.9
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816

$$

ES
508 
WGUS83 KICT 060058
FLSICT
Flood Statement
National Weather Service Wichita KS
658 PM CST Wed Dec 5 2018

...The flood warning continues for the following river in Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-061457-
/O.EXT.KICT.FL.W.0055.000000T0000Z-181208T1200Z/
/HTCK1.1.ER.181205T1052Z.181206T0600Z.181208T0000Z.NO/
658 PM CST Wed Dec 5 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* Until Saturday morning.
* At 6:15 PM Wednesday the stage was 9.7 feet and rising.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.8 feet by 
  Thursday morning then will fall below flood stage Friday 
  evening.
* Impact...At 10.0 feet...The low water crossing on Wilson Rd between 
  69th Ave to 82nd Ave floods.

&&


                     FLD       OBSERVED        FORECAST 6 PM
Location             STG    STG  DAY  TIME    Thu   Fri   Sat   
  Hutchinson         9.5    9.7  Wed  6 PM    9.8   9.5   8.8
    
&&
    
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$
507 
WGUS83 KICT 061300
FLSICT
Flood Statement
National Weather Service Wichita KS
700 AM CST Thu Dec 6 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Cow Creek near Hutchinson affecting Reno and Rice Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-061330-
/O.CAN.KICT.FL.W.0055.000000T0000Z-181208T1200Z/
/HTCK1.1.ER.181205T1052Z.181206T0345Z.181206T1130Z.NO/
700 AM CST Thu Dec 6 2018

The Flood Warning is cancelled for
  The Cow Creek near Hutchinson.
* At  6:15 AM Thursday the stage was 9.4 feet.
* Flood stage is 9.5 feet.
* Fell below flood stage at  5:30 AM Thursday.
* Forecast...The river will continue to fall to 7.6 feet by Friday 
  morning.
* Impact...At 9.5 feet...Fields and cropland along the creek floods. 
  Sections of Sallee Rd floods between 82nd Ave to 108th Ave. Also 
  95th Ave floods between Dean and Sallee Roads. Expect road 
  closures.

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Hutchinson      9.5   9.4  Thu 06 AM    7.6    6.2    5.5
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Dec 3, 2:30 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 3, 2:30 AM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
230 AM CST Mon Dec 3 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 229 AM CST Mon Dec 3 2018

A rather quiet pattern for the short term with high pressure
currently in place over the CWA.  This will keep temperatures at
or just below normal for this time of year.  The high press will
continue to slowly move to the southeast which will keep light
northerly flow over the CWA.  By Wednesday, the high pressure system
will have moved far enough to the east that southerly flow will
begin to develop over the region. This will allow temperatures to
recover some back up to more normal levels.

By Wednesday night, a weak frontal system will be passing through
the CWA. This system will be moisture starved as the the
southerly flow will have not have had enough time to advect any
significant Gulf moisture into the region. As such, this system is
expected to come through dry for most of the CWA but some eastern
portions of CWA may some isolated light rain or flurries
Thursday. However, this weak frontal system will be strong enough
to bring in some decent CAA behind the front. This will
effectively bring the temperatures back down below normal.

Metzger

.LONG TERM...(Thursday through Sunday)
Issued at 218 AM CST Mon Dec 3 2018

The extended range looks to become rather interesting. The
GFS/ECMWF/GEM all show a very powerful storm system developing in
the lee of the Rockies of New Mexico and into the Western Texas.
All of the models appear to agree on timing and intensity and have
for the past few runs. Additionally, all the models bring in a
very strong high pressure system which will allow for very cold
air to enter the region. The presence and the strength of this
cold air appears to be the source of the differences in the
GFS/ECWMF/GEM handling of the precipitation. The main changes in
the most recent runs show the ECMWF pulling the the bulk of the
moisture much further south out of the CWA. The GEM also removes
much of the precipitation while the GFS has a lot of moisture.

These differences between each of the different models handling
the moisture and precipitation will have a major impact on the
snow potential for the region. The ECMWF and GEM are both very dry
on the moisture for the CWA and likely depict this due to the
strength of this incoming cold air which tends to push storms
system further south. The GFS on the other hand has a much larger
moisture field. This is likely due to the fact the GFS depicts a
mature occlusion at 500mb (closed low) for Friday and Saturday
while the ECMWF and the GEM do not. The presence of the a closed
500mb low over the northern Oklahoma would explain the presence of
significant precipitation over the CWA. Additionally, the 300mb
wind field in all the models support a closed low at 500mb which
casts some doubt in the ECMWF and the GEM model solutions. Due to
these difference, confidence in the extended range is low and the
forecast for the coming weekend will likely change over the next
few days.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1135 PM CST Sun Dec 2 2018

Cyclonic curvature on the SW side of the main upper low will
continue to lead to MVFR cigs (and even some IFR cigs near KRSL) for
most of central KS overnight. Could see some erosion of the lower
cloud deck on the southern edge across southern KS which will lead
to clouds coverage climbing slightly to VFR for the KICT and KCNU
taf sites by Mon morning.

MVFR clouds will be stubborn to erode on Mon, as low level moisture
on the cyclonic side of the low remains high. But erosion of the
cloud cover will occur on the SW edge of the cloud deck for Mon
afternoon, which will lead to cigs improving to VFR for most of the
southern KS tafs (KICT/KHUT and KGBD).

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    33  21  39  23 /   0   0   0   0
Hutchinson      31  20  39  22 /   0   0   0   0
Newton          31  20  38  22 /   0   0   0   0
ElDorado        32  20  37  23 /   0   0   0   0
Winfield-KWLD   35  20  39  23 /   0   0   0   0
Russell         27  19  37  20 /   0   0   0   0
Great Bend      29  18  39  21 /   0   0   0   0
Salina          29  20  36  21 /   0   0   0   0
McPherson       30  19  38  22 /   0   0   0   0
Coffeyville     37  22  38  24 /   0   0   0   0
Chanute         34  22  36  23 /   0   0   0   0
Iola            34  22  35  23 /   0   0   0   0
Parsons-KPPF    36  22  37  24 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...Ketcham
Hazardous weather outlook, Dec 3, 3:53 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
353 AM CST Mon Dec 3 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
353 AM CST Mon Dec 3 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some light snow is possible for primarily Central Kansas late
Wednesday night while a light rain/light snow mixture is possible
for extreme South-Central and Southeast Kansas Thursday morning.
Little if any accumulation would result.

There's a much better chance for light snow from Friday thru
Saturday Night. The best chances would occur Friday Night and
Saturday, especially across Southern Kansas where some accumulation
may result. Confidence is low for this event on timing and
intensity, stay tuned for further updates through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.